Skin disorders are a common extra intestinal symptom of inflammatory bowel disease (IBD), occurring in up to 25 percent of people with ulcerative colitis and Crohn's disease. Some of these skin conditions are pyoderma gangrenosum, aphthous ulcers, and erythema nodosum. Erythema nodosum is a skin condition that most often affects people with Crohn's disease, but can also develop in those who have ulcerative colitis. It is estimated to occur in 10 to 15 percent of people with IBD, making it a fairly common complication.
What Is Erythema Nodosum?Erythema nodosum are painful red nodules (or lesions) that most often develop on the arms or lower legs, but may also appear in other places on the body. This condition is more prevalent in adults than children, and more common in women than in men.
The formation of lesions may be preceded by a flu-like feeling, or generalized pain in the joints. The lesions themselves may first appear as tender, red nodules, becoming hard and painful in the first week. The lesions may appear bluish or black and blue, and feel as if they contain fluid during the second week, and then slowly turn yellowish before healing. The lesions themselves each last for about two weeks, but may be replaced by new lesions when they resolve. The cycle may be over after the first batch of lesions appear and then heal up, or it may continue for several weeks to months.
CausesIn IBD, erythema nodosum may appear during a flare-up. It may follow the course of IBD and improve when the flare-up is better controlled.
DiagnosisWhen erythema nodosum occurs in a person with diagnosed IBD, there may be no tests done, as the condition is known to occur with IBD. In persons who do not have IBD, a physician may order tests, such as x-rays, blood cultures, and biopsy, to rule out an infection or other disease or condition.
TreatmentBecause erythema nodosum tends to resolve on its own, there is usually no specific treatment given. Treatment is usually only needed to alleviate the pain caused by the lesions or in the joints. This may include cool compresses, leg elevation, and rest.
Nonsteroidal antiinflammatory drugs (NSAIDs) may also be helpful in providing pain relief, but they should be used with caution in persons who have IBD. NSAIDs may cause a flare-up in some people with IBD, and should only be used under the direct supervision of a gastroenterologist. Dermatologists or other physicians who treat skin disorders may not realize that NSAIDs have this negative effect on IBD.
Corticosteroids, potassium iodide, and antithyroid agents may also be used in severe or chronic cases of erythema nodosum. Limiting activity may also be recommended to help decrease the time it takes for the lesions and other symptoms to resolve.Sources:
Weinstein M, Turner D, Avitzur Y. "Erythema nodosum as a presentation of inflammatory bowel disease." CMAJ. July 19, 2005. 20 Jun 2007.
Rober A. Schwartz, Nervi, Stephen J. "Erythema Nodosum: A Sign of Systemic Disease." American Family Physician March 1, 2007. 20 Jun 2007.
Su CG, Judge TA, Lichtenstein GR. "Extraintestinal manifestations of inflammatory bowel disease." Gastroenterol Clin North Am March 2002. 20 Jun 2007.